Alert archive / North Dakota / River Flood Warnings in 2022

River Flood Warning 6, NWS Grand Forks, ND

March 19, 2022Cass County, Ransom County, North Dakota

NWS Grand Forks, ND issued this river flood warning at Mar 19, 2022, 8:45 PM CDT for Cass County, Ransom County, North Dakota. It took effect at Mar 21, 2022, 7:00 AM CDT. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Mar 19, 2022, 8:45 PM CDT (01:45 UTC)
In effect from
Mar 21, 2022, 7:00 AM CDT
Expired
Mar 22, 2022, 8:43 AM CDT
In force
26 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
Minor

Counties Cass County, ND, Ransom County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 93 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Maple River (ND) near Enderlin (ENDN8). The gauge peaked at 9.17 ft at Mar 21, 2022, 9:00 PM CDT.

actionminormoderate51003/2003/2103/2203/23
Action stage
8 ft
Minor stage
9.5 ft
Moderate stage
12 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05059700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Mar 19, 6:40 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Mar 19, 6:40 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
640 PM CDT Sat Mar 19 2022

.UPDATE...
Issued at 640 PM CDT Sat Mar 19 2022

Fairly quiet so far with clear skies and warm temperatures
continuing. With recent melting continue to think there will be
some fog development after sunset, just a question of when and
where. Expanded mention a bit into the Red River Valley as there
is some guidance indicating some fog developing there as well as
in northwestern MN, but kept all mention patchy.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 259 PM CDT Sat Mar 19 2022

Minimal impacts this period with concerns tied to temps and their
impact on snowmelt and increasing runoff. Another warm afternoon
will give way to a quiet evening with sfc high pressure to move
across the area tonight. Light winds and clear skies with snowmelt
increasing near SFC RH could see some patchy fog again tonight
with model output keying on the valley though areas to the east
across the trees and lakes will see the light winds the longest.
Thus will add a mention of patchy fog to the forecast for the
overnight. Lows in the mid 20s to near 30 are expected. Will see
SE winds tomorrow develop with temps again in the 40s and 50s
maybe a 60 along the SD/ND border. Sunday night will see winds
stay up and increasing clouds both of which will help temps stay
above freezing aiding the snow melt and runoff process.

.LONG TERM...(Monday through Saturday)
Issued at 259 PM CDT Sat Mar 19 2022

Focus will remain on the Colorado Low expected to move into the
Midwest Monday and Tuesday, bringing over 30% chance for at least
minor winter impacts mainly from accumulating snowfall, as well as
potential for precip amts over half an inch which may have
implications on ongoing and expected riverine flooding later in the
week.

Ensemble and deterministic guidance remains fairly consistent in
digging a vigorous upper trough through the far Southwest and
northern Mexico, into the Southern Plains, and into the mid
Mississippi River Valley as mature upper low, while a second open
wave moves across the Canadian Rockies into the southern Prairie
Provinces. Both features are observable on water vapor imagery (best
seen on GOES-West), and lend credence to an eventual intermingling
of forcing mechanisms downstream over the Northern Plains. However
there still remains uncertainty in exactly how and where these
forcing mechanisms will interact. Most guidance favors the southern
wave to remain the dominate forcing mechanism exiting the Rockies as
a mature, sub-1000mb Colorado Low into the Midwest around Tuesday,
although there are different flavors to how strong and location of
this Colorado Low.

For our area, the approach of the northern wave will increase precip
initially during the day Monday, with rain and snow being main
precip types, although some wintry mix including light freezing rain
remains possible. As the Colorado Low approaches late Monday into
Tuesday, precip rate may increase as forcing and better moisture fed
by the warm conveyor noses closest to the region, feeding its
deformation zone progged to move through Minnesota Tuesday. There is
a chance this def zone forcing can be as far west as the Red River
Valley. This scenario would bring highest QPF amounts into the CWA,
possibly exceeding 1 inch in some spots given the presence of fgen
within this strong def zone forcing. Another scenario keeps this def
zone forcing east of the area remaining within central MN, keeping
QPF amounts less than half an inch. Higher amounts of QPF closer to
1 inch may impact riverine flooding potential later in the week,
especially if it comes mostly as rain.

Cooler air filtering in behind the Low is expected to transition
rain to a wet, slushy snow on Tuesday. Not seeing much for
overachieving in snow ratios, nor is there concern for widespread
impacts from blowing snow, more like drifting snow. However given
the subtle differences in guidance regarding location amount of
synoptic and mesoscale forcing, there is at least a 30% chance of at
least 4 inches, potentially exceeding 60% given mesoscale effects.

Later in the week, upper ridging quickly builds into the Northern
Plains out of the west bringing temps back to above average. This
would increase potential to quickly melt what ever snow is received
earlier in the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 640 PM CDT Sat Mar 19 2022

VFR conditions at all TAF sites with mostly clear skies, but some
fog will be developing in the overnight hours. Still uncertain as
to exactly where and when thickest fog will form, for now have
some MVFR vis at KGFK and the MN TAF sites towards early Sunday
morning. Will continue to monitor as light and variable winds take
over after sunset. Any fog should burn off fairly quickly by mid
morning. Winds will begin to increase out of the southeast at
least on the ND side with some gusts above 25 kts at KDVL
possible.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JR
SHORT TERM...JK
LONG TERM...CJ
AVIATION...JR
Hazardous weather outlook, Mar 19, 3:06 AM CDT, 17 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
306 AM CDT Sat Mar 19 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-200815-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
306 AM CDT Sat Mar 19 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another weather system looks to bring rain or snow to the area
Monday afternoon through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 8:49 PM CDTRiver Flood WarningFGFRichland21 days
Mar 20, 10:45 AM CDTRiver Flood WarningFGFCass, Richland21 days
Mar 20, 11:08 AM CDTRiver Flood WarningFGFRichland5 days
Mar 20, 11:14 AM CDTRiver Flood WarningFGFCass21 days

Nearby

River Flood Warnings in North Dakota, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.